Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 157, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 23, 2018, 3:01 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2018, 3:01 PM MST (22:01 UTC)
- Expired
- Oct 23, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 90 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
721
WGUS55 KFGZ 232201
FFWFGZ
AZC025-240100-
/O.NEW.KFGZ.FF.W.0157.181023T2201Z-181024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
301 PM MST TUE OCT 23 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 600 PM MST
* At 257 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, around 10 miles east-northeast
of Black Canyon City. One to two inches of rain have already
fallen over a short period of time over much of the Squaw Creek
drainage, with additional heavy rain likely through 4 PM MST.
Flash flooding is expected to begin shortly and will affect Squaw
Creek down westward to the confluence with the Agua Fria River
north of Black Canyon City.
* Flash flooding will remain over mainly rural areas of Yavapai
County.
This includes the following streams and drainages...Squaw
Creek...New River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3402 11197 3408 11214 3411 11211 3419 11192
3413 11181 3402 11192
$$
JJ2 follow-up statements
110
WGUS75 KFGZ 232308
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
408 PM MST TUE OCT 23 2018
AZC025-240100-
/O.CON.KFGZ.FF.W.0157.000000T0000Z-181024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
408 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
YAVAPAI COUNTY...
At 406 PM MST, Doppler radar indicated up to two inches of rain have
already fallen over the warned area. Additional heavy rainfall is
approaching from the west and is expected to move into the area over
the next hour.
Flash flooding will remain over mainly rural areas OF Yavapai County.
This includes the following streams and drainages...South Fork Mud
Spring Creek...Squaw Creek...Larry Creek...New River...Ash Spring
Creek...Mud Spring Creek...Bishop Creek...Copper Creek...Tangle
Creek...Agua Fria River...Middle Fork Squaw Creek...Little Squaw
Creek and East Branch Squaw Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3402 11197 3408 11214 3411 11211 3419 11192
3413 11181 3402 11192
$$
MCT232
WGUS75 KFGZ 240055
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
555 PM MST TUE OCT 23 2018
AZC025-240103-
/O.EXP.KFGZ.FF.W.0157.000000T0000Z-181024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
555 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 600 PM
MST...
The heavy rain has ended with light rain continuing at this time.
Flooding is no longer expected to pose an immediate threat to Squaw
Creek, but this water will drain into the Agua Fria which will
continue to see elevated water levels this evening. Please continue
to heed any remaining road closures.
LAT...LON 3402 11197 3408 11214 3411 11211 3419 11192
3413 11181 3402 11192
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 10:11 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Oct 23, 10:11 AM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1011 AM MST Tue Oct 23 2018 .SYNOPSIS...Expect showers and thunderstorms across central and eastern Arizona through this evening. A few strong to severe thunderstorms with locally heavy rain, strong winds and hail are possible. Dry weather is forecast starting Wednesday with above normal high temperatures this weekend. && .UPDATE...At 945 AM, isolated to scattered thunderstorms were ongoing from around Flagstaff eastward into Gila, Navajo and Apache counties. The storm activity was moving north-northeast around 20-25 mph ahead of an upper low shifting across southern Arizona today. Cold mid level temperatures are causing increased instability, and any breaks in the clouds that allow for surface heating will further increase instability through this afternoon. There will be the possibility for some strong to severe thunderstorms, most likely east of I-17 though a few could also develop as far west as Prescott and southeast Yavapai. Wind shear this morning will support a few supercells from around I-17 east, with this threat shifting east into southern Navajo/Apache by this afternoon. There will also be a localized flood threat through the afternoon due to training storms. Minor forecast updates were sent this morning to match radar trends, and to increase storm chances early this evening especially over eastern Arizona. && .PREV DISCUSSION /316 AM MST/...Scattered showers and a few strong thunderstorms have developed this morning over central and eastern Arizona, along an instability axis that extends from SE AZ to near Flagstaff. This activity is forming ahead of the trough moving across Baja and into S. Arizona. We expect active weather today across central and eastern Arizona. The lift ahead of the trough currently over S. California and Baja will move into Arizona today, and compliment the diurnal convective response. We expect the ongoing showers and thunderstorms to continue through the morning, with more widespread showers and stronger thunderstorms developing with the heat of the day, most numerous east of Flagstaff. Some storms will be strong, and a few severe storms are possible. The primary threats from the storms will be locally heavy rain, hail, and gusty winds. Those areas vulnerable to flooding with additional rainfall across the desert east of Flagstaff to the New Mexico border should be alert for the possibility of rapidly deteriorating conditions with the passage of the showers and thunderstorms through this evening. The aforementioned trough will pass through Arizona tonight, bringing an end to the precipitation by Wednesday morning. The rest of the week will be dry, with above normal high temperatures expected by this weekend as a large ridge builds across the Southwest. && .AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA will continue through around 01Z along/east of a KPRC-KFLG to four corners line, with isolated storms west of this line. MVFR conditions with hail and gusty winds possible near the stronger storms. Outside of the storms, anticipate VFR conditions winds generally 10kt or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The most widespread shower and storm coverage will be across Navajo and Apache counties Tuesday. Wednesday begins a period of dry weather that will push across the state from west to east Tuesday night. .Thursday through Saturday...Expect dry weather and a gradual warming trend. Afternoon ventilation fair at best due to light mixing layer winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 23, 9:03 AM MST, 5 hours 58 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 903 AM MST TUE OCT 23 2018 AZZ011-013-040-231645- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 903 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY BETWEEN HOLBROOK AND INDIAN WELLS IN APACHE AND NAVAJO COUNTIES UNTIL 945 AM MST... At 901 AM MST, Doppler radar was tracking an area of rain and isolated thunderstorms 9 miles northwest of Sun Valley, or 33 miles east of Winslow, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible in association with this rain and storm activity. Locations impacted include... Greasewood Springs, White Cone, Sun Valley, Petrified Forest National Park, Indian Wells, Petrified Forest N.P. Headquarters and Greasewood. LAT...LON 3488 11000 3513 11038 3567 11008 3531 10943 TIME...MOT...LOC 1601Z 221DEG 27KT 3509 11012
Special weather statement, Oct 23, 9:19 AM MST, 5 hours 42 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 919 AM MST TUE OCT 23 2018 AZZ015-038-231645- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 919 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 945 AM MST... At 919 AM MST, Doppler radar was tracking a strong thunderstorm over Munds Park, or 10 miles northeast of Sedona, moving north at 25 mph. Nickel size hail and wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Munds Park, Mountainaire, Kachina Village, Upper Lake Mary Boat Ramps, Lake View Campground, Lower Lake Mary and Upper Lake Mary. LAT...LON 3485 11151 3485 11173 3510 11178 3511 11147 TIME...MOT...LOC 1619Z 178DEG 21KT 3493 11163
Special weather statement, Oct 23, 10:11 AM MST, 4 hours 50 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1011 AM MST TUE OCT 23 2018 AZZ008-016-018-037-231800- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains-Eastern Mogollon Rim- 1011 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FROM THE PAYSON AREA NORTH TO THE MOGOLLON RIM UNTIL 1100 AM MST... At 1009 AM MST, Doppler radar was tracking a strong thunderstorm over Oxbow Estates, or near Payson, moving north at 25 mph. Dime size hail and wind gusts of 40-45 mph will be possible with this storm. Locations impacted include... Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs, Mesa Del Caballo, Tonto Village, Geronimo Estates, Freedom Acres, Pine, East Verde Estates, Washington Park, Whispering Pines, Mead Ranch, Rye, Geronimo Boy Scout Camp, Houston Mesa Campground, Water Wheel Burn At Houston Mesa Rd- S, Tonto Natural Bridge State Park and Beaver Valley. LAT...LON 3403 11134 3409 11154 3451 11144 3439 11106 TIME...MOT...LOC 1709Z 199DEG 22KT 3419 11139
Special weather statement, Oct 23, 1:47 PM MST, 1 hour 14 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 147 PM MST TUE OCT 23 2018 AZZ008-037-038-232115- Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 147 PM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FROM COTTONWOOD TO JUST EAST OF DEWEY UNTIL 215 PM MST... At 145 PM MST, Doppler radar was tracking thunderstorms along a line extending from Cottonwood to 6 miles southwest of Cherry. Movement was southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Clarkdale, Verde Village, Bridgeport, Cherry, Cottonwood, Page Springs, Cornville, Tuzigoot National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3477 11185 3441 11200 3450 11217 3485 11203 TIME...MOT...LOC 2045Z 311DEG 9KT 3474 11200 3451 11211 JJ
Special weather statement, Oct 23, 2:42 PM MST, 19 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 242 PM MST TUE OCT 23 2018 AZZ008-037-232215- Yavapai County Valleys and Basins-Yavapai County Mountains- 242 PM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM MST... At 235 PM MST, Doppler radar was tracking a strong thunderstorm just north of Dewey-Humboldt, around 3 miles north of the intersection of Highway 69 and 169. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Extreme east side of Prescott Valley and Dewey-Humboldt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3453 11235 3468 11225 3460 11207 3444 11218 TIME...MOT...LOC 2141Z 298DEG 14KT 3456 11222 JJ
Local storm report, Oct 23, 2:45 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FUNNEL CLOUD 7 WNW PARKS 35.29N 112.06W
10/23/2018 COCONINO AZ TRAINED SPOTTER
SPOTTER AT I-40 AND DEER FARM RD SPOTTED A
FUNNEL CLOUD APPROXIMATELY 2 MILES NORTH OF
THEIR LOCATION. REPORT WITH PHOTOS VIA NWS
FLAGSTAFF FACEBOOK.
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 5:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Oct 23, 1:42 AM MST | Special Weather Statement | FGZ | 33 min | |
| Oct 23, 2:09 AM MST | Special Weather Statement | FGZ | 36 min | |
| Oct 23, 7:26 AM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Oct 23, 7:46 AM MST | Special Weather Statement | FGZ | Navajo | 44 min |
| Oct 23, 8:13 AM MST | Special Weather Statement | FGZ | Navajo | 47 min |
| Oct 23, 9:03 AM MST | Special Weather Statement | FGZ | Apache | 42 min |
| Oct 23, 9:19 AM MST | Special Weather Statement | FGZ | 26 min | |
| Oct 23, 10:11 AM MST | Special Weather Statement | FGZ | 49 min | |
| Oct 23, 10:49 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 41 min |
| Oct 23, 11:41 AM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Oct 23, 1:47 PM MST | Special Weather Statement | FGZ | Yavapai | 28 min |
| Oct 23, 2:22 PM MST | Flash Flood Warning | FGZ | Yavapai | 113 min |
| Oct 23, 2:42 PM MST | Special Weather Statement | FGZ | Yavapai | 33 min |
| Oct 23, 3:18 PM MST | Special Weather Statement | FGZ | Yavapai | 42 min |
| Oct 23, 4:02 PM MST | Special Weather Statement | FGZ | 43 min | |
| Oct 23, 4:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Oct 23, 4:57 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.